Kentucky, 2003

Strong Wind in Kentucky, May 12, 2003

May 12, 2003 · NWS JKL · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 12, 9:28 AM EST, 5 hours 2 minutes earlier.

Area forecast discussion, May 12, 9:28 AM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1028 AM EDT MON MAY 12 2003

CURRENT FORECAST ON TRACK AT THIS TIME.  WILL NEED TO UPDATE THE
ZONES TO REMOVE MORNING WORDING. TWEAKED GRIDS SLIGHTLY TO REFLECT
CURRENT OBS AND TRENDS.  MAY END UP TWEAKING GUSTS DOWN
SLIGHTLY...HOWEVER...IF ENOUGH MIXING OCCURS...GUSTS IN THE LOW 30S
ARE POSSIBLE.  INTERSITE GRIDS AVAILABLE...TEXT PRODUCTS COMING
SHORTLY.

.JKL...NONE.

JARVIS

=====================================================================
PREVIOUS DISCUSSION
=====================================================================

327 AM EDT MON MAY 12 2003

CURRENT SFC MAP SHOWING TIGHT PRESSURE GRADIENT BETWEEN EXITING LOW
OVER THE GREAT LAKES AND SOUTHERN PLAINS HIGH PRESSURE. SAT PIC
TRENDS INDICATE CLOUDS MAY BE A LITTLE DIFFICULT TO GET RID OF THE
IN THE NORTHERN HALF OF THE CWA...AT LEAST THROUGH THE MORNING. WILL
USE MOSTLY CLOUDY WITH PARTIAL CLEARING IN THE AFTERNOON WORDING TO
ACCOUNT FORT THIS. TEMPS LOOK REASONABLE...ALTHOUGH WILL GO WITH 65
TO 70 RANGE TO COVER SOME OF THE WARMER SPOTS. ANOTHER DAY OF BREEZY
CONDITIONS WILL ALSO BE ON TAP...AS PRESSURE GRADIENT REMAINS TIGHT
MOST OF THE DAY...COMBINED WITH A DEEP MIXED LAYER BEING ABLE TO TAP
INTO SOME OF THE HIGHER ONGOING WINDS AT AROUND 4K FT. WILL GO 15 TO
25 WITH GUSTS TO 35. TONIGHT...WINDS SHOULD SLACKEN WITH
TIME...ALLOWING FOR A RIDGE/VALLEY SPLIT. THINKING IS 40 TO 45
VALLEYS...TO UPPER 40S RIDGES. TEMPS WILL THEN REBOUND TO NORMAL
VALUES IN THE LOWER 70S FOR TUESDAY. TUESDAY NIGHT WILL FEATURE
ANOTHER RIDGE/VALLEY SPLIT...SLIGHTLY GREATER IN TEMP VARIANCE AS
INDICATED BY MODEL SOUNDINGS. LOWS BOTH TUESDAY AND WEDNESDAY
MORNING SHOULD BE SIMILAR IN VALLEYS...WILL USE 40 TO 45 AGAIN IN
VALLEYS EXCEPT WILL INCREASE RIDGE TEMPS UP A TAD TO AROUND 50. NEXT
SYSTEM TO COME IN LATE WEDNESDAY. WILL CONTINUE TO HOLD OFF PRECIP
UNTIL THURSDAY. TREND HAS BEEN TO SLOW THINGS DOWN AND WOULD RATHER
GO WITH CONTINUITY. LEFT EXTENDED AS IS WITH PRECIP CHANCES THROUGH
SATURDAY AND DRY SUNDAY AS 5H LOW EXITS.

GEOGERIAN
Hazardous weather outlook, May 12, 5:45 AM EST, 8 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
May 12, 2:30 PM EST to 4:30 PM EST
Where
Pike forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A tree was blown down by gradient wind. The tree broke a power line and knocked out power to 938 customers for 2 hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354756.